Nebraska, 2024

Hail in Nebraska, June 2, 2024

June 2, 2024 · NWS CYS · 6 events in 2 counties and zones

Numerous strong to severe thunderstorms impacted a large portion of the western Nebraska Panhandle during the mid afternoon hours on 6/2, with the strongest storms impacting primarily Banner and Cheyenne counties. These storms produced multiple instances of hail between 1 and 2 inches in diameter, as well as a few funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Numerous strong to severe thunderstorms impacted a large portion of the western Nebraska Panhandle during the mid afternoon hours on 6/2, with the strongest storms impacting primarily Banner and Cheyenne counties. These storms produced multiple instances of hail between 1 and 2 inches in diameter, as well as a few funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 2, 10:13 AM MST, 2 hours 17 minutes earlier. Its key messages:

  • Numerous showers and thunderstorms are expected across all of southeast Wyoming and the western Nebraska Panhandle today. Strong to locally damaging wind gusts will be the main convective hazard, mainly from late morning through late afternoon.
  • Elevated to high winds will be possible across the Arlington wind prone and south Laramie Range foothills and I-80 Summit Tuesday and Wednesday. A High Wind watch may be needed.
  • Above normal temperatures likely Tuesday through Thursday as temperatures climb into the mid to upper 80s across much of the region.
Area forecast discussion, Jun 2, 10:13 AM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1113 AM MDT Sun Jun 2 2024

.KEY MESSAGES...

- Numerous showers and thunderstorms are expected across all of
  southeast Wyoming and the western Nebraska Panhandle today. Strong
  to locally damaging wind gusts will be the main convective
  hazard, mainly from late morning through late afternoon.

- Elevated to high winds will be possible across the Arlington wind
  prone and south Laramie Range foothills and I-80 Summit
  Tuesday and Wednesday. A High Wind watch may be needed.

- Above normal temperatures likely Tuesday through Thursday as temperatures
  climb into the mid to upper 80s across much of the region.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 415 AM MDT Sun Jun 2 2024

Convection is finally wrapping up across the area as the lift
associated with the latest vorticity maximum moves out to the
east. High clouds and moisture can be seen on satellite ejecting
across western Nebraska. The break will not be long-lived
though. The broad but low amplitude trough axis is nearing the
area and will finally push through later today and bring another
round of showers and thunderstorms. This trough has supported
the development of a modest surface cyclone in the lee of the
Bighorns in NE WY/SE MT. The low and associated surface trough
extending southward along the front range will push eastward
this morning as a cool front, pushing the dryline mostly east of
our area and ushering in west to northwest winds at the
surface. Recent guidance has trended faster with this, which
will lead to an earlier than usual max temperature today and
also inhibit the heating potential somewhat. Convection will
kick off early today, perhaps as early as 11AM with scattered to
numerous showers and storms expected to cover much of the area
by mid afternoon. While the low-levels will be fairly dry,
precipitable water is above normal for this time of year thanks
to good moisture between about 600 and 200 mb. Vertical wind is
decent, but mostly speed shear as winds will be more or less
mostly westerly through the column. These parameters and HiRes
guidance indicate the potential for upscale growth into linear
systems as the afternoon progresses. Storms will be capable of
producing isolated to scattered strong to severe wind gusts.
Isolated hail reports are certainly possible, but wind is the
primary concern today. A more favorable environment for severe
storms will be located just east of our forecast area, so we
will be watching for more diverse storm hazards in the eastern
row of counties where low-level moisture is better and there is
some directional wind shear. On the bright side, this should not
be a very long duration event, as the trough axis should pass
through between 6 and 8PM and shut off the primary lifting
mechanism behind. A few showers may linger into the evening, but
the severe threat should be concluded by then.

Again, the break won't be very long as this next shortwave races out
to the east and another strong but low amplitude wave drops into the
Pacific northwest tonight. However, considerable warm air advection
aloft overnight into tomorrow morning will result in reduced mid-
level lapse rates on Monday and fairly minimal instability. While
synoptic lift should still be enough to kick off shower activity
along and ahead of the next front, severe convection is fairly
unlikely. However, the marginal instability should be enough to have
embedded thunderstorms. Monday will also be a fairly late show,
since it's more related to the synoptic cold front which will arrive
in the evening. Look for activity to develop over our western zones
in the late afternoon and progress eastward through about midnight.
This trough will be more potent than the preceding ones, leading to
a return of the gusty winds across the area. Elevated to near high
winds will start as early as Monday night, but more information on
this is found in the long term section below.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 415 AM MDT Sun Jun 2 2024

The first half of the long term forecast period will be quiet in
terms of precipitation chances, but we could see a period of
elevated to high winds impacting the both the wind prone regions and
locations along and east of the Laramie Range Tuesday and Wednesday.
A strong shortwave trough will pass north of the region and at the
base of this trough axis will be a band of 50-55kt 700mb winds that
will be located across Wyoming. This flow will also be out of the
west which is typically a good vector for our region to see some
elevated wind gusts. Tight MSLP gradients located across the Laramie
Range will be the driving force for the high winds across the
Arlington wind prone and the I-80 Summit. In house model guidance
still show greater than 50 percent probabilities for high wind gusts
for Arlington and the south Laramie Range location Tuesday and
Wednesday. If trends hold, a High Wind Watch may be needed for those
areas where the confidence is highest for wind gusts greater than 58
mph will occur. Areas along and east of I-25 across SE Wyoming could
see breezy conditions through this time period, but high winds are
not anticipated at this time.

Temperatures during this period wil also trend to above normals for
much of SE Wyoming. These temperatures may also be boosted by the
warm and dry downslope winds that will be ongoing. Current forecast
shows temperatures int he mid 80s holding steady Tuesday through
Thursday across much of SE Wyoming and the Nebraska Panhandle. With
these warmer than average temperatures and gusty winds, there is
some concern for some fire weather conditions to materialize during
the afternoon hours.

Heading toward the end of next week, ridging builds aloft which will
keep the forecast predominately dry and warm but there is a chance we
could see some afternoon diurnal convection over the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1109 AM MDT Sun Jun 2 2024

Scattered rain showers and thunderstorms will sweep through the
area quickly this afternoon. VFR is expected at all terminals,
with brief fluctuations to MVFR when VCTS and TSRA bring VIS
reductions and gusty winds at times between 18z and 0z today.
Wind gusts could approach severe thresholds, so AMD may be
necessary at times this afternoon for some terminals. Please see
individual TAFs for further information.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MN
LONG TERM...AW
AVIATION...BW
Hazardous weather outlook, Jun 2, 3:11 AM MST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
411 AM MDT Sun Jun 2 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-031015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
411 AM MDT Sun Jun 2 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- Numerous showers and thunderstorms are expected across all of
  southeast Wyoming and the western Nebraska Panhandle today.
  Strong to locally damaging wind gusts will be the main
  convective hazard, mainly from late morning through late
  afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

- Elevated to high winds will be possible across the Arlington wind
  prone and south Laramie Range foothills and I-80 Summit
  Tuesday and Wednesday. A High Wind watch may be needed.

- Above normal temperatures likely Tuesday through Thursday as temperatures
  climb into the mid to upper 80s across much of the region.

.Spotter information statement...

Spotters are encouraged to report severe weather to the local
National Weather Service Office.

In the hours before

Special weather statement, Jun 2, 11:27 AM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1227 PM MDT Sun Jun 2 2024

WYZ106>108-115>119-021915-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
East Laramie County WY-
1227 PM MDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL ALBANY...SOUTHERN
GOSHEN...NORTHWESTERN LARAMIE AND SOUTHEASTERN PLATTE COUNTIES
THROUGH 115 PM MDT...

At 1226 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Chugwater to near Horse Creek.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
La Grange, Chugwater, Federal, Table Mountain Ranches, Rocking Star
Ranch, Rogers Canyon, Hawk Springs Reservoir, Crystal Lake Reservoir,
Hawk Springs State Recreation Area, Hawk Springs, North Crow
Campground, Granite Springs Reservoir, Whitaker, Horse Creek, Curt
Gowdy State Park, Granite Springs Retreat, Wycross, Cheyenne Pass,
and Hawk Springs Campground.

This includes Interstate 25 in Wyoming between mile markers 22 and
53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4196 10440 4165 10409 4113 10520 4140 10554
TIME...MOT...LOC 1826Z 258DEG 22KT 4175 10457 4135 10526

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hammer
Special weather statement, Jun 2, 11:41 AM MST, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1241 PM MDT Sun Jun 2 2024

WYZ115>117-021915-
South Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
1241 PM MDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALBANY AND WEST
CENTRAL LARAMIE COUNTIES THROUGH 115 PM MDT...

At 1241 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tie City Campground, or 8 miles southeast of Laramie, moving east at
30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Table Mountain Ranches, Tie City Campground, Vedauwoo, Vedauwoo
Campground, Buford, North Crow Campground, Granite Springs Reservoir,
Ames Monument, Curt Gowdy State Park, Pine Grove Estates, Yellow Pine
Campground, Granite Springs Retreat, and Cheyenne Pass.

This includes Interstate 80 in Wyoming between mile markers 319 and
337.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4116 10554 4130 10550 4133 10515 4124 10514
      4105 10532
TIME...MOT...LOC 1841Z 264DEG 27KT 4126 10543

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, Jun 2, 12:11 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
111 PM MDT Sun Jun 2 2024

NEZ020-021-054-055-021945-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
111 PM MDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE...
NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL AND EASTERN BANNER
COUNTIES THROUGH 145 PM MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm over
Harrisburg, or 22 miles north of Kimball, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Harrisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4146 10386 4164 10385 4162 10328 4134 10339
TIME...MOT...LOC 1910Z 270DEG 33KT 4155 10374

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mose
Special weather statement, Jun 2, 12:12 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
112 PM MDT Sun Jun 2 2024

WYZ115>117-021945-
South Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
112 PM MDT Sun Jun 2 2024

...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN ALBANY AND SOUTHWESTERN
LARAMIE COUNTIES THROUGH 145 PM MDT...

At 112 PM MDT, Doppler radar was tracking gusty showers along a line
extending from Laramie Regional Airport to Pumpkin Vine. Movement was
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Laramie, West Laramie, Willadsen Estates, Antelope Buttes, Nine Mile,
Rogers Canyon, Granite Canon, Tie Siding, Pumpkin Vine, Vedauwoo
Campground, North Crow Campground, Ames Monument, Laramie Regional
Airport, The Buttes, Curt Gowdy State Park, Yellow Pine Campground,
Tie City Campground, Harriman Heights, Vedauwoo, and University Of
Wyoming War Memorial Stadium.

This includes Interstate 80 in Wyoming between mile markers 305 and
346.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4129 10579 4158 10544 4100 10504 4100 10560
TIME...MOT...LOC 1912Z 224DEG 28KT 4133 10567 4103 10546

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, Jun 2, 12:20 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
120 PM MDT Sun Jun 2 2024

WYZ116>119-021945-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
120 PM MDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALBANY AND WESTERN
LARAMIE COUNTIES THROUGH 145 PM MDT...

At 120 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Horse Creek to near
Winchester Hills. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cheyenne, Happy Valley, Federal, Table Mountain Ranches, Rocking Star
Ranch, Silver Sage Estates, Laramie County Fairgrounds at Archer, Fox
Farm-College, Cheyenne Regional Airport, Winchester Hills, South
Greeley Highway, Ranchettes, Warren AFB, Frontier Park, Whitaker,
North Cheyenne, Horse Creek, South Cheyenne, Bison Crossing, and
Grass Hills.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 44.
 Interstate 80 in Wyoming between mile markers 345 and 375.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4147 10539 4165 10475 4101 10449 4100 10507
TIME...MOT...LOC 1920Z 256DEG 26KT 4150 10509 4107 10492

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hammer

The radar

The Cheyenne radar (KCYS), 99 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Banner

When
June 2, 12:30 PM MST
Where
Banner County, Harrisburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.550, -103.740

A trained weather spotter reported quarter sized hail in the town of Harrisburg.

Hail, Banner

When
June 2, 12:35 PM MST
Where
Banner County, 4.63 mi ESE of Harrisburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.520, -103.660

A trained weather spotter reported ping pong ball sized hail near the southbound weigh station off Highway 71 in Banner County, approximately 5 miles ESE of Harrisburg.

Hail, Banner

When
June 2, 12:40 PM MST
Where
Banner County, 4.19 mi E of Harrisburg
Measured
2 in hail
Property damage
$100,000
Reported by
Storm Chaser
Coordinates
41.540, -103.660

A storm chaser reported 2-inch diameter hail 4 miles E of Harrisburg.

Hail, Cheyenne

When
June 2, 1:40 PM MST
Where
Cheyenne County, 13 mi NE of Potter
Measured
1.75 in hail
Reported by
Public
Coordinates
41.353, -103.143

The public reported golf ball sized hail 13 miles NE of Potter.

Hail, Cheyenne

When
June 2, 2:11 PM MST
Where
Cheyenne County, Gurley
Measured
1 in hail
Reported by
Public
Coordinates
41.320, -102.970

The public reported quarter sized hail in the town of Gurley.

Hail, Cheyenne

When
June 2, 2:30 PM MST
Where
Cheyenne County, 4.84 mi N of Colton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.220, -102.860

A trained weather spotter reported quarter sized hail 8 miles NE of Sidney.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181964, 1181966, 1181967, 1181968, 1181969, 1181970.